Will IBS reduce the effectiveness of my contraceptive pill?

August 5th, 2008

ibs

abbiedarlin1 asked:

I have irritable bowel syndrome. In my form, i have lots of diarrhoea throughout the entire day most days. It’s at random times and not at the same times each day. Wondering if all this diarrhoea from IBS makes my contraceptive pill less effective? If it does, by how much?

Related Posts


    14 Responses to “Will IBS reduce the effectiveness of my contraceptive pill?”

    1. Olivia Jon 07 Aug 2008 at 8:48 am

      Yes it’s likely to make it less effective if you get diarrhea within 1/2 an hour of taking it. Otherwise it should be absorbed.

    2. Dr Peter Thatcheron 04 Jul 2010 at 9:07 am

      I am a Gastroenterologist and I can assure you that your IBS will have no affect on the absorption of your contraceptive pill. This is because absorption is not an issue in IBS patients, whether IBS-D or IBS-C.

      If you do develop malabsorption problems then the diagnosis of Irritable Bowel Syndrome is wrong.

    3. Rachelon 07 Sep 2010 at 2:57 am

      The information given by ‘Dr Peter Thatcher’ is MISLEADING.
      Yes he is correct that IBS does not equal malabsorption problems.
      But ANY cause of diarrhoea, whether it’s IBS, food poisoning, flu etc will cause the pill to move too fast through your body for it to be absorbed.
      If you have diarrhoea within 2-3 hours of taking the pill then it may not be effective.
      Ask your doctor about alternative contraception methods that may be more suitable for you. Condoms, implant, injections, cervical cap etc.

    4. Dr Peter Thatcheron 07 Sep 2010 at 3:24 am

      There is nothing misleading in my comments. What evidence have you got for this statement? Having diarrhoea within 2-3 hours of taking the pill doesn’t equate to any issue of malabsorption of the OCP. If your intestinal transit time is increased to the extent that the OCP is not absorbed then I would argue that there is another cause other than IBS for this. In this situation, I would agree that alternative forms of contraception should be considered.

    5. Rachelon 07 Sep 2010 at 1:22 pm

      Again you are giving misleading information, and I doubt you are really a doctor.
      Saying (quote from you) “Having diarrhoea within 2-3 hours of taking the pill doesn’t equate to any issue of malabsorption of the OCP” will make people believe that having diarrhoea soon after taking the OCP has no effect on the contraceptive value of this pill. WRONG. You could be responsible for someone accidently getting pregnant if they took your advice!!
      Yes, IBS does NOT mean that your body has any trouble with the mechanics of absorbing molecules. But the issue is, your body is not given the chance to – the food (and pill) are moving through the body too quickly. This is true whatever the cause of the diarrhoea (IBS, flu, food poisoning…).

      If you read the drug information sheet that comes with the OCP they will all say something like ‘If you have diarrhoea or vomiting within 3 hours of taking the pill consider this a missed pill. You may take another. If sickness continues you will not be protected against pregnancy. The ‘7 day rule’ applies, so use condoms until you have taken 7 active pills in a row.”

    6. Billion 05 Dec 2010 at 7:13 pm

      I’ve been wondering this also. I mean, as Rachel said, on the information sheet that comes with it (i’m on the combined pill, I’m sure the mini-pill is different) says that if you’re sick or have diarrhoea within 2-3 hours, it’s pretty much a missed pill. Because of this, I try and take the pill before I go to bed so it’s got uninterupted time to be absorbed properly but I do wonder whether I should just change and get an implant because that’s not affected by any of this. At the very least, I should get on another form of contraception and it sounds like you’re in the same boat.. So yeah. If you have diarrhoea within 3 hours, I’d take another pill and use condoms but you could try taking it at night like I do?

    7. Peter Thatcheron 06 Dec 2010 at 3:35 pm

      Rachel, I am a consultant physician and gastroenterologist at the Royal Cornwall Hospital, UK. I have been a practicing physician for over 17 years now. My GMC number is 4027885 if you care to check. I was wondering what your qualifications are on relations to answering such questions before casting aspertions on my ability to answer such questions?

    8. Billion 06 Dec 2010 at 4:27 pm

      Peter, I hate to make assumptions but she most likely has no qualifications in relation to medicine but ..it says it on the pack? ..it’s common sense? This isn’t about your qualifications, it’s about the question in hand.

      I’ll get it from the NHS website . http://www.nhs.uk/Livewell/Contraception/Pages/Combinedpill.aspx
      “What else should I know?

      * To be effective, it must be taken at the same time every day, and on the correct days.
      * You could get pregnant if you don’t take it at the same time every day, you miss one, you vomit or have severe diarrhoea, or you take other types of medication. ”

      So, yes, it will but I can’t find anywhere how much.

    9. Peter Thatcheron 06 Dec 2010 at 10:23 pm

      Billi

      You are right that the packet says about diarrhoea, it would be wrong to say otherwise. Pathological diarrhoea’s such as infective gastroenteritis, inflammatory bowel disease, coeliac disease and many others could affect the absorption of the pill. The manufacturers are quite right to put this on the packaging and I would fully endorse that fact. They would be paying out billions if they didn’t!

      However, IBS is not of the same type and If the pill was to be ineffective in someone with DIARRHOEA associated with the Irritable bowel then the diagnosis is wrong! Bottom line, if you are concerned then use other forms of contraception.

    10. Peter Thatcheron 06 Dec 2010 at 11:22 pm

      Just to back up my last comments. The pathological diarrhoeas described can all cause malabsorption. As a result you can lose weight, developed nutritional issues and anaemia. Drugs can be malabsorbed as a consequence. In IBS, you don’t develop malabsorbtion, you dont lose weight (in fact often the opposite), you dont become anaemic. This is because IBS doesn’t cause malabsorption and therefore the OCP should be effective.

    11. Billion 07 Dec 2010 at 8:44 pm

      How would one know if they’re having malabsorption problems? There’s no way of telling whether the pill is actively working in your body so yes, it would be better to just use another form like the implant, injection, patch, IUS, IUD etc.

      Goddddddd, here I was thinking “End of my wondering, I have IBS. Cool.” Gah/

    12. Peteron 08 Dec 2010 at 4:35 am

      Billi

      Assuming you have had your bowels investigated then you will know whether or not you are malabsorbing or not as your gastroenterologist would be able to tell you that. If you have undiagnosed diarrhoea then I completely agree with you on the other forms of contraception.

    13. K.A.Hon 19 Feb 2012 at 5:36 am

      Dr. Thathcher needs to do some research. IBS causes malabsorption of nutrients, and not always from the D.

      THe result of which is sleeping in the other room right now.

    14. Billion 19 Feb 2012 at 5:44 am

      Well that’s terrifying.